What is Subsegmental Atelectasis
Q. What does subsegmental atelectasis versus scarring in the right upper, middle and lower lobes mean? How is it treated?
A. Dear Michael, Subsegmental atelectasis is failure of the lungs to inflate in a small area of the lung. This may or may not accompany scarring. It needs explanation. In most cases no treatment is needed. See a pulmonologist about it.
Sudden Increase in Emphysema Symptoms
Q. My mother is 57 and has very bad emphysema for about 10 years. She quit smoking three months ago. She also has Lupus and connective tissue autoimmune disease. Just two weeks ago she started getting really bad shortness of breath, she has never had that before.
Despite the emphysema she's never suffered shortness of breath like that. It started at the tail end of her having the chicken pox and taking one gram of Valtrex three times a day. She is in the hospital now and they cannot find anything else wrong.
My question is can emphysema get that bad that fast, like in a matter of a days where you would be huffing and puffing when you weren't the day before?
A. Dear Michele, This is very unusual for emphysema. Her doctors should look for another cause such as pulmonary emboli.
Six year History of Smoking Marijuana
Q. I am a 21 year-old male. I started smoking marijuana roughly six years ago. I have been clean for almost eight months. During the time I smoked I suffered respiratory symptoms but wasn’t really aware of it until shortly before I quit.
It turns out I was actually ALLERGIC to marijuana. If I rub it on my skin I get bumps. It makes me sneeze when grinding it up and of course when I smoke it I get symptoms.
I was told I have mild chronic bronchitis by a respirologist. I have had spirometry tests done and they come out normal. Yet I have a tight chest and I also get mucus in my lungs. I get relief from Spiriva. How can I have a normal function test yet get these symptoms?
I am young and although the smoking only went on for six years the real culprit was not the smoke but THE allergy to the marijuana.
A. Dear Adam, Your symptoms are from pot, whether allergic or not. Your lungs will recover if you avoid the junk.
Unable to Blow Out Hard Enough to Perform Spirometry
Q. How can you measure the degree of someone's COPD if they are unable to blow out with the PFT testing? I have tried having it on two separate occasions and can't blow out.
I also have trouble using medication with an inhaler. It seems that I can't breath in deep enough to get the medication past the back of my throat even with using a spacer.
A. Dear Patti, You have to be able to take a breath in, before you can blow it out. I believe you are just having trouble with coordination. An experienced technician should be able to get good test results, after working with you.
Get Short of Breath when Walking Up a Slight Incline
Q. I find that I am having a problem while walking up a small hill or a longer but slight incline. Is this normal with a FEV 1 of 59%? My job involves walking at a fast pace (in a 9 hour day) and this does not bother me or cause SOB. The slight incline or hill causes my legs to feel like jelly and I huff and puff and feel totally exhausted. Do I need more exercise or is this normal with COPD?
I am 49 and quit smoking three years ago.
A. Dear Wendy, It is very likely that more exercise will help these symptoms.
Pharmacist Who is Concerned about Combivent Dosage
Q. Hi Dr. Tom, I'm a pharmacist in a community hospital. Recently, I had a pulmonologist order Combivent 10 puffs every four hours via the ET tube for a patient on the vent. I had never seen such high doses, and he is not the type who will deign to educate a lowly pharmacist. Have you seen such high doses, and can you point me to a reference or article?
A. Dear Robert, These are inordinately high doses from a metered dose device, but NOT higher than the same ingredients in DuoVent. Though not common practice at all, use of these high doses of MDI Combivent is probably safe.
Do You Need to Take Advair Along with Spiriva
Q. I have been taking Advair 500/50 since diagnosis in 2003. In March my doctor put me on Spriva. It is great and breathing is much easier. Is it still necessary to use the Advair in your opinion?
A. Dear Cheryl, These two products contain different medications and are perfectly compatible with each other.
Pain and COPD
Q. Hi Dr. Tom and welcome back! I was diagnosed with COPD and emphysema in Dec 2006. I smoked 40 years two packs a day. I feel terrible on Advair, prednisone, Spiriva, albuterol PRN (as needed).
I’ve been in Pulmonary Rehab and having a difficult time. I do NOT feel I have or will make any positive progress. I really want to lay down and die I am in too much pain. I can't get disability or O2. Please tell me what to do!!..
A. Dear Gail, You must have your doctor get you pain relief. The techniques of pulmonary rehabilitation are not painful.
Side Effects of Antibiotics
Q. Hi, I have recently been on Amoxicillin and feel that I have been suffering an allergic reaction from it. While on the antibiotic I had a fever, chills, nausea, migraines, fatigue, and body aches. It has been five days since I have finished the dosage and I am still experiencing extreme fatigue. Is this typical?
A. Dear Anna, This is not typical for amoxicillin, but possible. I would avoid all amoxicillin just to be careful.
Very Concerned about Mother on Long-Term Ventilator
Q. Hi Dr. Tom, My mother (63 years old) recently received a tracheotomy and has been on a vent in a rehab center for the past four months. The staff has made it clear the outlook is grim and she will not come off the vent. They also tell me that because her lung capacity is only working at 20% capacity therefore her life expectancy is short.
I'm frustrated because I she is very aware of what's going on and I feel like there's has to be more hope for her. Currently, I've gone through training on the vent and her medicines and I'm hoping to take her home for me to care for her. I know this is big undertaking (as the nursing home discouraged this already) but I can't help but feeling there's something more that can be done. Any thoughts?
A. Dear Stephanie, Most people can be weaned from mechanical ventilation. You may do better at home. There are also ventilator-weaning hospitals such as Kindred, that are able to wean about 80% of long term ventilator patients, unless they are dealing with cancer or a progressive neuromuscular condition.
Bothered by Perfumes
Q. Dr. Tom, In the last year I have become so bothered by perfumes, I feel like my throat is closing off and there is a band around my chest. I have to wear a mask or otherwise I clear my throat and feel like I'm fighting for my breath for 3 to 4 days after exposure. What do I need to do or who do I need to see?
A. Dear Barbara, A few people are supersensitive to perfumes. I would see an allergist.
How to Show Support for Pulmonary Rehabilitation
Dear Dr. Tom, What further than writing our congressmen regarding the positive effects of pulmonary rehabilitation/facilities can we do as a concerned respiratory therapist?
I was privileged to work with one of your associates at St. Anthony's Hospital in Denver, CO--Dr. D. Boyd Bigelow--in the latter 60's/early 70's; and later worked for Dr. William F. Miller in Dallas in his Pulmonary Progressive Care Area at Methodist Hospital, Dallas, TX, in l972/l973. I am in the process of visiting several Pulmonary Rehabilitation sites in several states for a respiratory presentation. What can you offer in the way of advocacy at this time?
A. Dear Joyce, You have worked with the best. Congress passes the laws that deal with reimbursement, so here is where the advocacy needs to be focused. DR Tom
The Effect of the Heat on Breathing
Q. I have severe COPD and take several inhaled medications. I am also on Oxygen, two liter, 24/7. I feel best, inside my home with the air conditioning running. My question to you Dr. Tom is, our family reunion is this month and the temperatures are to be in the 90's.
I am afraid that I may not be able to attend this outdoor activity because I can't breath without air conditioning. Is this all in my head? I am on oxygen, so why would the heat bother me so much? Any outside activity is out of the question for me when it's that hot, so I don't know if I'll be able to stay long at the family reunion or not.
Does the heat really have that much of an effect on your breathing, you even though you're on oxygen for your breathing? I know family members will ask, and I don't know myself, so I hope you can explain it to me.
A. Dear Elaine, The heat tends to make breathing more stressful, since body healing is aided by breathing. High humidity makes the air feel "heavy". I guess you will have to tough it out, or stay indoors. It is most important to be present at your family reunion.